Article Text

PDF

Hashimoto’s encephalopathy: steroid resistance and response to intravenous immunoglobulins
  1. S Jacob,
  2. Y A Rajabally
  1. Department of Neurology, Leicester Royal Infirmary, University Hospitals of Leicester, Leicester LE1 5WW, UK
  1. Correspondence to:
 Dr Y A Rajabally
 Department of Neurology, University Hospitals of Leicester, Royal Infirmary, Leicester LE1 5WW, UK; yusuf.rajaballyuhl-tr.nhs.uk

Statistics from Altmetric.com

Hashimoto’s encephalopathy is a steroid responsive disorder characterised by high titres of anti-thyroid antibodies and manifesting as sub-acute onset of confusion, episodes of myoclonus, seizures, and stroke-like episodes. Although excellent response to steroids is characteristic, other treatments such as plasmapheresis or administration of azathioprine or cyclophosphamide have been occasionally tried. We report a case of initially steroid responsive Hashimoto’s encephalopathy which became steroid resistant and then responded well to intravenous immunoglobulins.

Case report

A 29 year old woman was admitted in 1987 with an episode of headache, confusion, agitation, and hallucination. She had a mild fever and was thought to have neck stiffness. A CT scan was normal as were the inflammatory markers. CSF examination showed 9240 red cells and 33 white cells (45% polymorphs and 55% lymphocytes). CSF protein, glucose, and microbiology were normal. A presumed diagnosis of meningo-encephalitis was made and the patient was treated with acyclovir and antibiotics. The patient made a good recovery but was re-admitted a week later with agitation and confusion with pain and weakness down the left side. No focal neurology was found on examination and the patient was thought to be suffering from an anxiety state.

During the next 14 years, the patient was admitted on several occasions with episodes of confusion and agitation: investigations including lumbar puncture, CT scans, EEG, thyroid function, porphyria screens, autoantibody screens (including antinuclear antibodies, ANCA, and those against extractable nuclear antigens), and metabolic and septic screens were found to be normal. She had been admitted to the psychiatry unit and was thought to be suffering from acute mania or a dissociative state, precipitated by stress and sleep deprivation. In 2001, she was referred to the neurology clinic for similar episodes, which were increasing in frequency.

On first review in the neurology clinic, clinical examination was unremarkable except for bilaterally symmetrical and brisk reflexes. MRI scan of the brain and EEG were repeated and found to be normal. Thyroid peroxidase antibody was raised at 250 IU/ml (normal range 0–60). Thyroid function tests were normal.

She remained well until April 2003 when a further episode of drowsiness and confusion occurred (thyroid peroxidase antibody 266 IU/ml). This responded remarkably and within 24 h to a course of dexamethasone given intravenously at a dose of 16 mg daily for 5 days. An EEG repeated during the episode showed diffuse slowing but no epileptiform abnormalities.

The patient was re-admitted in May 2004 with another episode of confusion and agitation. Interestingly, this episode occurred after a 5 day course of oral prednisolone 60 mg/day for a chest infection. Apart from the acute confusional state there was no focal neurology. Repeat CT scan and CSF examination including oligoclonal bands were within normal limits. Repeat thyroid peroxidase antibody was elevated at 272 IU/ml (normal range 0–60). Voltage gated potassium channel antibodies were negative. Other investigations including thyroid function remained normal. EEG showed diffuse bilateral slow wave activity. A 7 day course of intravenous dexamethasone 16 mg/day was initiated. The confusion and agitation worsened and later she became very drowsy. Intravenous immunoglobulin (400 mg/kg daily) was given causing a dramatic improvement within 12 h. Unfortunately, on the same day, the patient developed an increase in alanine transaminase and C-reactive protein levels. A possible reaction to intravenous immunoglobulin was considered and the infusion was discontinued. Later, the increased levels were confirmed to be secondary to septicaemia from a Staphylococcus aureus infected cannula site. The inflammatory markers normalised after a course of antibiotics. During this time the patient remained drowsy, confused, and occasionally agitated. A 5 day course of intravenous immunoglobulin was reinstated. Again, there was a dramatic improvement within 24 h and she was discharged home at the end of the course having completely recovered.

Discussion

Hashimoto’s encephalopathy (HE) is a steroid responsive disorder characterised by high titres of anti-thyroid antibodies. The original description of this condition was in an established case of Hashimoto’s thyroiditis where the patient developed focal neurological deficits and coma.1 Clinical presentation includes episodic confusion, myoclonus, seizures, and stroke-like episodes.2 Females are more affected than males (3.6:1), with a mean age of onset of 41 years. The hallmark of HE is its response to steroids, most cases improving within a few hours to days.3 The titres of anti-thyroid antibodies maybe independent of the severity of the clinical presentation.4 Fewer than 100 cases of HE have been reported in the literature. Goitre and hypothyroidism can be associated with the disorder, but the majority of patients are euthyroid. Although steroid responsiveness is the rule, additional immunosuppressive therapy in the form of azathioprine and cyclophosphamide has been tried in a minority of patients.2,3 One case report of HE responding to plasmapheresis is documented.5 There was no benefit in the two documented cases where intravenous immunoglobulin was administered.5,6

Several pathophysiological hypotheses have been suggested for HE. The initial report of HE suggested a vascular aetiology followed by localised cerebral oedema as a possible mechanism.1 Some authors suggest that the CSF thyroid autoantibodies may react with a putative CNS antigen and form immune complexes.2,4 The immunopathological basis of this syndrome has been compared to a relapsing form of acute disseminated encephalomyelitis.7 Although reversible MRI findings have been described in HE,8 neuroimaging (except for isolated patchy uptake by isotope scans) is usually normal in most cases.3 Cerebral angiography has been found to be normal in several cases of HE, unlike in many other cerebral vasculitides.1–3,5

Thyroid autoantibodies can co-exist with several other forms of autoimmune encephalomenigitis, but the normal MRI scan, the initial dramatic response to steroids, and negative autoantibodies for most other common vasculitides, tends to favour the diagnosis of HE in our case. Steroid responsive encephalopathy associated with Hashimoto’s thyroiditis is an alternately proposed name for this condition,9 but the vast majority of cases have normal thyroid function, leaving “Hashimoto’s encephalopathy” a universally accepted term. A recent literature review of 85 patients with encephalopathy and anti-thyroid antibodies suggests that the combination of encephalopathy, high serum anti-thyroid antibody concentrations, and responsiveness to glucocorticoid therapy seems unlikely to be due to chance.10

The initial meningo-encephalitic type presentation of our patient in 1987 was probably the first manifestation of HE in view of clinical findings and laboratory data (Mild CSF pleocytosis is not unusual in HE.3) There was a delay of 14 years before the diagnosis was first established, in spite of several hospital admissions. The initial relapses after diagnosis responded well to steroids, confirming the diagnosis of HE. Whether the current episode was precipitated by the sudden withdrawal of oral steroids or the chest infection itself, for which they were prescribed, is unclear.

Our patient illustrates the possibility of steroid resistance in an established case of HE and the need to consider further immuno-modulatory therapy. Intravenous immunoglobulins are a safe, convenient, and effective treatment in such circumstances.

References

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.